| Catalog Number |
ERSD-320Q |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Deformity/ Disfigurement (2360)
| Date of Event |
03/18/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
Taiwan.It was reported that a patient was operated in (b)(6) 2023.She had a revision surgery in (b)(6) 2025 because of a malposition of the left implant; during the surgery, it was noticed that the implant was ruptured (sn: (b)(6)).
Additional Manufacturer Narrative
As stated in the literature, ¿a number of risk factors for rupture have been identified; the most common cause is surgical instrument damage.¿ (handel, garcía and winxtrom, 2013.Breast implant rupture: causes, incidence, clinical impact, and management.Plast.Reconstr.Surg.132: 1128.) adittionally, rupture is a common and known reason for complaints, and it is clearly characterized in the product dfu included with the implant, as stated above.Additionally, no cases of rupture because of product failure have been reported to establishment labs ever.Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health.The instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: ¿breast implants can potentially remain intact for decades in the body, but all such devices will fail at some point.Breast implants rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation, but it is most likely to occur; the longer the implant is in place.The following may cause implants to rupture: damage by surgical instruments, implant stress, and weakening during implantation, age and design of the implant, submuscular rather than sub-glandular location, the occurrence of post-operatory hematomas or seromas, folding or wrinkling of the implant shell, excessive force to the chest, trauma, compression during mammographic imaging, and severe capsular contracture¿.Establishment labs must conduct the necessary testing, including but not limited to microscopic examination and characterization of the rupture site, as well as mechanical testing in accordance with approved standards.Breast implants are not lifetime devices, and rupture is an inherent risk of breast surgery that may occur at any time.In addition, a review of the device history record was conducted, and it was concluded that there were no deviations in the manufacturing process of this device that would have caused or contributed to this incident.When the investigation process is completed, the applicable findings will be included in a supplemental medwatch.At establishment labs, we are committed to patient safety and continually evaluate the performance of our devices through post market surveillance of reported complaints & adverse events.
Additional Manufacturer Narrative
Quality department (pms) has received a complaint regarding a device from establishment labs, additional information provided in the "details" section.General conclusion: -a relationship between the alleged event and the device involved: yes.-event analysis: device rupture tests were performed according to ¿wi-001048 pms laboratory testing units¿: the visual inspection of the unit found a device rupture.Microscope inspection showed trace marks in the shell consistent with those of a sharp instrument reproduced in our laboratory, this is distinct from the pattern resulting from a spontaneous tear in the shell of the implant.Tests performed confirmed the shell complied with the international specification standards.Test results: in conclusion, it was determined that a probable cause for the event reported was a cut resulting from a sharp instrument used which could have weakened the shell additionally, rupture is a common and known reason for complaints, and it is clearly characterized in the product dfu included with the implant, as stated above.Breast implants are not considered lifetime devices, and implant rupture is a risk associated with breast surgery, which can occur at any time.Malposition after an analysis of the clinical evidence provided and the report, it was not possible to confirm the alleged event due to the insufficient clinical information.The alleged event is a risk associated with breast surgery and there is no evidence to suggest a link between this particular implant and/or its manufacturing process and a higher risk of occurrence.The cause of this event is multifactorial, and we cannot conclude that the reported event was caused by the manufacturing process and/or the product itself.Dhr review: a complete review of the dhr for lot involved was carried out, no deviation was found in the manufacturing process.Additionally, there were no indications of abnormalities in raw materials or manufacturing processes which may have affected this particular batch.Dfu review: -the instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical.Precautions as follows: rupture ¿ breast implants rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation but is more likely to occur the longer the implant is in place.The following may cause implants to rupture: damage by surgical instruments, implant stress and weakening during implantation, implant age and design, submuscular rather than subglandular location, the occurrence of post-operatory hematomas or seromas, folding or wrinkling of the implant shell, excessive force to the chest, trauma, compression during mammographic imaging, and severe capsular contracture11.Silicone gel-filled implant ruptures are most often silent; this means that most of the time, neither the doctor nor the patient can determine with the physical examination if the implant has a tear or hole in the shell.The integrity of breast implants (and detection of gel fractures and/or silent ruptures) can be evaluated through several techniques.High-resolution ultrasound (hrus) is widely accepted by healthcare providers and patients for rupture diagnosis.Additionally, the usfda recommends magnetic resonance imaging (mri) surveillance with the first mri performed three years postoperatively and subsequent mris performed every two years after that12.These recommendations may vary from country to country, so please provide the patient with additional guidance based on your country's current care standards.Establishment labs does not recommend closed capsulotomy for treating capsular contracture because it can cause implant rupture.Some symptoms may appear, such as lumps surrounding the implant or in the axilla, change or loss of size or shape of the breast or implant, pain, tingling, swelling, numbness, burning, or hardening of the breast.These symptoms are not specific to rupture and may also be experienced by patients who have capsular contracture.Some cases have been reported suggesting that silicone-implant leakage should be considered in the differential diagnosis of eosinophilia13".Malposition: malposition of a breast implant is defined as an incorrect placement during surgery or its shifting from its original position.It is also called displacement/lateralization.Malposition has been a frequent event reported due to its multifactorial causes and it can be expected during the lifetime of the device.Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health.As stated in the literature: ¿a number of risk factors for rupture have been identified; the most common cause is surgical instrument damage.¿ (handel, garcía and winxtrom, 2013.Breast implant rupture: causes, incidence, clinical impact, and management.Plast.Reconstr.Surg.132: 1128.) karan chopra, md, arvind u.Gowda, md, edwin kwon, md, michelle eagan, md, w.Grant stevens, md, techniques to repair implant malposition after breast augmentation: a review, aesthetic surgery journal, volume 36, issue 6, june 2016, pages 660¿671, https://doi.Org/10.1093/asj/sjv261.-trend review: establishment labs will continue to monitor for similar complaints/trends.As part of the post market surveillance process, monitoring of the primary endpoints reported is performed to determine unfavorable trends.Per our current complaint data report, no unfavorable trends were detected on this product.No further actions are required.
Additional Manufacturer Narrative
During our internal quality review of the submitted mdr, we identified an unintentional misclassification of the event.The report was originally submitted under the ¿malfunction¿ category.However, according to fda¿s event classification criteria, the event should have been categorized as serious injury, as the patient experienced a condition that required medical intervention to prevent permanent impairment.This misclassification was due to an administrative oversight during the initial assessment of the complaint information.Upon further evaluation of the clinical details received, we confirmed that the reported harm meets the definition of a serious injury per 21 cfr 803.3.We have taken corrective measures to update the event classification accordingly and ensure that the mdr accurately reflects the nature of the incident.